Ask a doctor

Will the Pain Killers Make Me Sick After my BA?

Instead of taking them would extra strength Tylenol help ease the pain? I just really do not want to throw up during my recovery time.. Is there pain killers you know doesn't make people sick, I heard Vicodin definitely does!

Doctor Answers (11)

Pain medication after breast augmentation

+2

Nausea after surgery may be due to the type of anesthesia used for the surgery or to the type of pain medication.  We use short acting anesthetic  medications during the procedure and these medications have a low chance of causing nausea after surgery.  The pain medications are the next most likely cause.  These are best taken with food as a way to prevent nausea. The medication we prescribe most often is Vicodin and we have a very low rate of nausea after surgery.

You can certainly try Tylenol.  Many of my patients just take the pain medication for a couple of doses on the day of surgery and maybe the next day and then switch to Tylenol.

Thank you for the question and good luck.

Fort Myers Plastic Surgeon
4.5 out of 5 stars 21 reviews

Pain medication after breast augmentation

+1

I commonly prescribe Vicodin for the first few days after surgery. Pain and discomfort is very personal and each person experience is different. I have had patients that did fine with just extra strength Tylanol. You should both available just in case you needed it as long as you are not allergic to it.

 

Good luck!

Web reference: http://www.talroudnerplasticsurgery.com/breastaugmentation.php

Coral Gables Plastic Surgeon
5.0 out of 5 stars 75 reviews

Nausea after Breast Augmentation?

+1

Thank you for the question.

Unfortunately, nausea  is relatively common after surgical procedures specially when narcotics are necessary for postoperative pain control. Nausea may be reduced by taking the pain medications only as necessary and with some food on board.

Most plastic surgeons will use intravenous and oral antinausea medications around the time of surgery.

I also believe that the “power of the mind” is important.  If the patient feels that she will likely experience nausea after surgery,  I think it is more likely that she actually will. I also think that anxiety around the time of surgery may  increase the chances of postoperative nausea;  therefore, I urge patients to “think positive thoughts” and use relaxation techniques before and after their surgical procedure.

I hope this helps.

Web reference: http://www.poustiplasticsurgery.com/Procedures/Procedure_breastAugmentation.htm

San Diego Plastic Surgeon
5.0 out of 5 stars 627 reviews

Pain medication after breast augmentation surgery

+1

Narcotic pain medications can definitely cause nausea.  Fortunately, just because one narcotic causes nausea does not necessarily mean they all do.  If you do poorly with vicodin, you may do well with percocet, etc.  I would advise taking your pain medication with some food, and if you still have nausea, then very effective anti-nausea medications can also be prescribed.  After a few days, you may be able to have excellent pain control with only Tylenol.

 

All the best,

Dr. Skourtis

Portland Plastic Surgeon

Post-op nausea and pain meds

+1

Post-op pain meds can give the patient nausea.  I usally suggest tatking the pain meds with food.  I also give patients anti-nausea medication too. Some patients only need tylenol after surgery.

Manhattan Plastic Surgeon
4.5 out of 5 stars 14 reviews

Pain pump catheters are a good alternative to narcotics for breast augmentation.

+1

Thank you for your question.

Pain pump catheters are a good alternative to narcotics for breast augmentation. They work well and come out in three days.

Only some people get sick to their stomach from narcotic pain medication. You will not know until you try it. I always give my patients an anti-nausea prescription just in case and a stool softener too so that you don't get constipated from the pain medicine.

The anesthesia can be a source of nausea too.  Ask your anesthesiologist to take precautions.

I hope this helps.

 

Nashville Plastic Surgeon
5.0 out of 5 stars 21 reviews

Nausea from pain meds after breast augmentation

+1

Some people are very susceptible to nausea following narcotics. Talk to the anesthesiologist about this before the case and they will give you a medication to help with this problem. your plastic surgeon will probably inject the area with Marcaine also and this will minimize the discomfort providing he is gentle with the tissues.

Following surgery there are alternatives pain meds that have a very low incidence of nausea, but are still effective, such as tramadol (Ultram) or the new pain med called Nucynta. By all means try Tylenol first to see if it is adequate. Nausea and vomiting is very bad folling surgery. It elevates your BP and this may cause bleeding. Good luck with your procedure. Most patients are elated.

Savannah Plastic Surgeon
5.0 out of 5 stars 27 reviews

Pain and Pain Meds after Breast Augmentation

+1

Your question is a common one.  Nausea is common both from anesthesia and from narcotic pain medicine.  I always prescribe an anti-nausea medicine that helps with this.  The nausea experienced with narcotic medications is often alleviated just by changing the medication.  I usually instruct my patients to take one pill at night several days before surgery.  If nausea is experienced then I'll typically change it before surgery.  A high dose of Acetaminophen (Tylenol) is now being used as a treatment for surgical pain.  There's even an IV form that we now often use during surgery.

...Dr. Newman

Web reference: http://www.psurgery.com

New York Plastic Surgeon
5.0 out of 5 stars 25 reviews

Pain medication can cause nausea after breast augmentation

+1

Narcotic pain medication used after breast augmentation such as Vicodin or the generic Norco, can cause nausea for some. Often patients will have had a prior bad experience and may ask for a different medication if sensitive. There is nothing wrong with regular or extra strength Tylenol if it gives you enough comfort and relief.

Web reference: http://www.peterejohnsonmd.com

Chicago Plastic Surgeon
4.0 out of 5 stars 25 reviews

Will the Pain Killers Make Me Sick After my Breast Augmentation?

+1

The most common cause of nausea (and vomiting) after breast augmentation, or any surgery using a general anesthetic, is the anesthesia itself. That is why we prefer to do this procedure under "twilight" with light sedation, rather than a general anesthetic. Any narcotic-type pain medicine can also cause nausea (Vicoden, Percocet, Demereol, etc) as well. This is best avoided by taking these medicines sparingly, only as needed, and with at least a little bit of food in your stomach.

Columbia Plastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.